MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL20A
Medical Device Problem Codes Gradient Increase (1270); Migration or Expulsion of Device (1395); Perivalvular Leak (1457)
Health Effect - Clinical Codes Hemolysis (1886); Insufficient Information (4580)
Date of Event 07/23/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), valve migration requiring intervention is a known potential adverse event associated with transcatheter valve replacement (tvr).According to the literature review, valve migration results when forces acting on the transcatheter heart valve (thv) overcome the strength of attachment of the valve to the annulus.Stent valves are subjected to antegrade ejection forces during systole.Less-than-severe and non-uniformly distributed calcification of the leaflets, incorrect bioprosthetic valve sizing, and incomplete frame expansion can contribute to valve migration.Additionally, residual overhanging leaflets can exert downwards force during diastole, causing migration of the thv towards the ventricle.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for migration (i.E., minimal leaflet calcification), balloon valvuloplasty may indicate potential balloon movement during valve deployment.Per the instructions for use (ifu), paravalvular leak (pvl) and hemolysis are potential adverse events associated with the use of bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Investigation results indicate that procedural factors (valve being undersized, or patient anatomy) may have caused or contributed to the migration of the valve.Investigation results indicate valve migration may have caused or contributed to paravalvular leak with subsequent hemolytic anemia.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
It was reported by the field clinical specialist (fcs) that approximately 2 years and 2 months post transfemoral tavr with a 20mm sapien 3 ultra resilia valve the valve had migrated in the patient toward the ventricle.The patient presented with anemia due to hemolysis.The mean gradient was 28.6mm hg.A valve in valve was done using a 20mm sapien 3 ultra resilia valve.At the start of the procedure echocardiogram showed severe paravalvular leak (pvl).After deployment of second valve there was still more than moderate pvl, so the team dilated with a 20mm true balloon with minimal improvement, they then decided to post dilate with a 21mm true balloon resulting in mild pvl.The pvl was possibly caused by the valve migration toward the ventricle, so the external skirt of the tavr valve was not covering the annulus, and the migration was possibly caused due to being undersized.The valve was successfully implanted.The patient was discharged.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections g6, h2, h6: type of investigation, investigation findings, investigation conclusions and conclusions in this section have been updated.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Imagery was provided and reviewed; the native aortic annulus area was measured at 345.1mm2.Through extensive complaint investigations, stenosis/increased gradient events for the s3, s3u, s3ur valves post-implantation have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors (atherosclerosis, thrombosis, endocarditis, rheumatic fever, pannus formation) and/or procedural factors (under-deployed valve, valve size selection, patient-prosthesis mismatch).The complaint for increased gradients was confirmed based on provided medical records.Available information suggests procedural factors (undersized valve) may have contributed to the event as reported and as observed in the imaging evaluation.However, a definitive root cause was unable to be determined.Per the provided information, it was reported that the valve was possibly undersized.Additionally, imagery review suggests the native annulus area measurement (345.1mm2) is slightly larger than the recommended range for the size 20mm thv (273 to 345 mm2 per ifu) that was implanted, suggesting the selected thv may have been too small undersized for the annulus which may indicate potential patient prosthesis mismatch.Patient prosthesis mismatch (ppm) typically refers to when the implanted prosthetic valve does not allow adequate cardiac output without increased gradients due to the effective orifice area being too small relative to the patient anatomy.The narrowing of the valve opening in this condition can then lead to stenosis.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22819761
Report Number2015691-2025-06700
Device Sequence Number5738703
Product Code NPT
UDI-Device Identifier00690103215793
UDI-Public(01)00690103215793(17)260122(11)230123
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2026
Device Model Number9755RSL20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2025
Supplement Date Received by Manufacturer09/13/2025
Initial Report FDA Received Date08/15/2025
Supplement Report FDA Received Date09/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexFemale
Patient Weight93 KG